Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 158, NWS Amarillo, TX

September 24, 20144 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 24, 2014, 1:18 PM CDT for 4 counties in Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 1:18 PM CDT (18:18 UTC)
Expired
Sep 24, 2014, 2:15 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 9 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 12:26 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 24, 12:26 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT WED SEP 24 2014

.AVIATION...
FOR THE 18Z TAFS, THIS IS A LOW CONFIDENCE FORECAST, ESPECIALLY
TIMING POTENTIAL VCTS/TSRA IMPACTS.

WAS MOST CONFIDENT TO INCLUDE VCTS/TSRA AT KAMA 18Z-21Z. THE
STRONGEST STORMS MAY STAY WEST AND EAST OF THE TERMINAL, BUT VSBYS
MAY BRIEFLY DROP INTO THE MVFR CATEGORY. WINDS WILL ALSO TEMPORARILY
SHIFT TO THE NORTH AND POSSIBLY GUST UP TO 30 KT. THERE COULD BE
ANOTHER ROUND OF TSRA AFTER 09Z, BUT CONFIDENCE OF OCCURRENCE IS TOO
LOW TO MENTION AT THIS TIME.

ONLY HAVE LOW TO MODERATE CONFIDENCE OF VCTS AT KDHT 22Z-02Z. THINK
KGUY WILL MISS ANY TSRA THIS AFTERNOON/EVENING, BUT THERE COULD BE
MORE TSRA NEAR KGUY AFTER 11Z. HOWEVER, CONFIDENCE IS TOO LOW TO
MENTION.

SOME MVFR VSBYS COULD DEVELOP AT ALL THREE TERMINALS 09Z-14Z, BUT
CONFIDENCE IS TOO LOW TO MENTION.

JACKSON/BEAT

&&

.PREV DISCUSSION... /ISSUED 646 AM CDT WED SEP 24 2014/

AVIATION...
FOR THE 12Z TAFS...A SMALL CLUSTER OF TSTMS MOVG SSEWD OUT OF SW KS
MAY APPROACH KGUY BETWEEN 12Z AND 16Z THIS MORNING. HAVE INSERTED
VCTS TO ACCOUNT FOR THIS PSBLTY. PATCHY BR AT KDHT AND KAMA SHOULD
LIFT BY AROUND 14Z THIS MORNING. ISOLD TO SCT TSTMS ARE EXPECTED TO
DEVELOP AGAIN LATER THIS AFTERNOON AND EVENING. RETAINED VCTS AT BOTH
KGUY AND KDHT FROM ABOUT 22Z TIL 03Z. LOWER CONFIDENCE AT KAMA
PRECLUDES ADDING THIS WEATHER ELEMENT AT THIS TIME.

ANDRADE

PREV DISCUSSION... /ISSUED 418 AM CDT WED SEP 24 2014/

SHORT TERM...CONVECTION OVER THE FAR EASTERN COUNTIES IN THE AMA CWA
CONTINUE TO SHOW SIGNS OF WEAKENING EARLY THIS MORNING ...DESPITE THE
PRESENCE OF A 30 KT LOW-LEVEL JET OVERHEAD. HOWEVER EXPECT STORMS TO
FIRE AGAIN LATER THIS MORNING AS SURFACE INSTABILITY INCREASES AND AN
UPPER WAVE STARTS TO SLIDE EAST ACROSS THE CENTRAL PLAINS. HIGHER
THETA-E AIR WILL REMAIN SITUATED BETWEEN AN UPPER RIDGE OVER THE
SOUTHWESTERN U.S. AND AN UPPER LOW OVER THE SOUTHEASTERN STATES AND
WILL ALSO CONTRIBUTE TO THE DEVELOPMENT OF STORMS TODAY AND TONIGHT.
HIGH RES AND NWP GUIDANCE INDICATE STORMS INCREASING IN COVERAGE THIS
AFTERNOON AND EVENING AS SURFACE INSTABILITY BECOMES MAXIMIZED FROM
DAYTIME HEATING. MODEST BULK SHEAR WILL KEEP THE SEVERE THREAT LOW BUT
CANNOT RULE OUT GUSTY WINDS AND HAIL WITH THE STRONGER STORMS. STORMS
WILL CONTINUE TONIGHT AS THE BASE OF THE UPPER WAVE REMAINS NEARBY.
WEAK MID UPPER FLOW SUGGESTS SLOW STORM MOTIONS...AND THE POTENTIAL
FOR HEAVY RAINFALL.

LONG TERM...
THE CHANCES FOR SHOWERS/STORMS CONTINUE THURSDAY BEFORE HEIGHTS RISE
AS THE WESTERN U.S. UPPER RIDGE EXPANDS FURTHER TO THE EAST. THE AXIS
OF HIGH THETA-E AIR WILL SUPPORT STORM DEVELOPMENT EARLIER IN THE
DAY. MUCH LIKE TODAY...ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED HOWEVER LIGHT MID-LEVEL FLOW WILL CONTINUE TO SUPPORT THE
THREAT FOR HEAVY RAINFALL.

THE UPPER RIDGE POSITIONS ITSELF OVER THE NATIONS MID SECTION FRIDAY
THROUGH EARLY NEXT WEEK AS A DEEP UPPER LOW INITIALLY MOVES OVER THE
PACIFIC NORTHWEST BEFORE DIGGING SOUTH OVER THE GREAT BASIN. THIS
WILL MAKE FOR PLEASANT EARLY FALL WX ACROSS THE AREA...WITH DRY AND
MILD CONDITIONS. HOWEVER MEDIUM RANGE MODELS DIFFER WITH REGARDS TO
THE TRACK OF THE UPPER LOW EARLY NEXT WEEK. THE GFS EJECTS IT ACROSS
THE ROCKIES BY TUESDAY WITH RAIN CHANCES INCREASING AHEAD OF ITS
ASSOCIATED COLD FRONT. THE ECMWF TRACKS THIS LOW FURTHER TO THE
NORTH...WITH ANY PRECIP FALLING NORTH OF THE AMA CWA. OPTED TO NOT
INSERT POPS TUESDAY-TUESDAY NIGHT GIVEN THESE MODEL DISCREPANCIES.

THE POSITION OF THE UPPER RIDGE WILL KEEP TEMPS FAIRLY CONSISTENT
WITH HIGHS IN THE 70S AND 80S AND LOWS IN THE 5OS AND 60S.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, Sep 24, 3:20 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 AM CDT WED SEP 24 2014

OKZ001>003-TXZ001>020-242100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 AM CDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT A FEW
STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER...LOCALIZED
DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY.
SEVERE WEATHER IS NOT EXPECTED...BUT THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Special weather statement, Sep 24, 10:40 AM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1040 AM CDT WED SEP 24 2014

TXZ002-003-007-008-241630-
HANSFORD TX-HUTCHINSON TX-MOORE TX-SHERMAN TX-
1040 AM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...
NORTHEASTERN MOORE...NORTHWESTERN HUTCHINSON AND SOUTHWESTERN
HANSFORD COUNTIES UNTIL 1130 AM CDT...

AT 1038 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF SUNRAY...OR 23 MILES
NORTHEAST OF DUMAS...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SUNRAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3599 10149 3584 10195 3616 10193 3623 10158
TIME...MOT...LOC 1540Z 336DEG 9KT 3613 10172

JACKSON
Special weather statement, Sep 24, 11:28 AM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1128 AM CDT WED SEP 24 2014

TXZ007-008-012-013-241730-
CARSON TX-HUTCHINSON TX-MOORE TX-POTTER TX-
1128 AM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...NORTHERN
POTTER...SOUTHEASTERN MOORE AND WESTERN HUTCHINSON COUNTIES UNTIL
1230 PM CDT...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
STINNETT TO 13 MILES WEST OF STINNETT TO 4 MILES NORTH OF FOUR WAY...
MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  BORGER...             MASTERSON...          LAKE MEREDITH...
  FOUR WAY...           STINNETT...           SANFORD...
  PRINGLE...            FRITCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3602 10165 3590 10126 3552 10121 3552 10212
      3578 10211
TIME...MOT...LOC 1628Z 002DEG 17KT 3582 10133 3586 10167
          3575 10196

JACKSON
Special weather statement, Sep 24, 12:10 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1210 PM CDT WED SEP 24 2014

TXZ006-007-011-012-241730-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
1210 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...
NORTHEASTERN OLDHAM...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 1230 PM CDT...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF MASTERSON...OR 17 MILES SOUTHWEST
OF DUMAS...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY DE ORO...      BOYS RANCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3552 10199 3543 10213 3546 10244 3578 10212
      3570 10209
TIME...MOT...LOC 1709Z 005DEG 5KT 3564 10210

LINDLEY
Special weather statement, Sep 24, 12:29 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1229 PM CDT WED SEP 24 2014

TXZ006-007-011>013-241830-
CARSON TX-HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
1229 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON...POTTER...EASTERN
OLDHAM...EXTREME SOUTHWESTERN MOORE AND EXTREME SOUTHEASTERN HARTLEY
COUNTIES UNTIL 130 PM CDT...

AT 1227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF BOYS
RANCH TO 13 MILES NORTHWEST OF PANHANDLE...MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           VEGA...               VALLEY DE ORO...
  BUSHLAND...           WILDORADO...          BOYS RANCH...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 31 AND 84.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3562 10151 3518 10162 3519 10258 3563 10231
TIME...MOT...LOC 1730Z 001DEG 16KT 3550 10219 3543 10158

LINDLEY
Local storm report, Sep 24, 12:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             BOYS RANCH              35.51N 102.25W
09/24/2014  E1.75 INCH       OLDHAM             TX   PUBLIC

&&

EVENT NUMBER AMA1400664

JACKSON
Local storm report, Sep 24, 12:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CDT WED SEP 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             BOYS RANCH              35.51N 102.25W
09/24/2014  E1.75 INCH       OLDHAM             TX   BROADCAST MEDIA

            VIEWER REPORT RELAYED BY KAMR.

&&

EVENT NUMBER AMA1400666

JACKSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:57 AM CDTSpecial Weather StatementAMAHansford33 min
Sep 24, 9:33 AM CDTSpecial Weather StatementAMAHansford27 min
Sep 24, 9:46 AM CDTSpecial Weather StatementAMAHansford44 min
Sep 24, 10:12 AM CDTSevere Thunderstorm WarningAMAHansford, Sherman35 min
Sep 24, 10:40 AM CDTSpecial Weather StatementAMAMoore50 min
Sep 24, 11:28 AM CDTSpecial Weather StatementAMAHutchinson, Moore62 min
Sep 24, 12:10 PM CDTSpecial Weather StatementAMAPotter20 min
Sep 24, 12:29 PM CDTSpecial Weather StatementAMAPotter61 min
Sep 24, 12:51 PM CDTSevere Thunderstorm WarningAMAOldham, Potter54 min
Sep 24, 1:01 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall3 hr
Sep 24, 1:34 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall56 min
Sep 24, 1:39 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Sep 24, 1:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson64 min
Sep 24, 2:14 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall31 min
Sep 24, 2:25 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham80 min
Sep 24, 2:40 PM CDTAreal Flood AdvisoryAMAArmstrong, Donley, Randall3 hr
Sep 24, 2:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall65 min
Sep 24, 3:26 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
Sep 23, 9:03 PM CDTSpecial Weather StatementAMABeaver57 min
Sep 23, 9:55 PM CDTSpecial Weather StatementAMABeaver65 min
Sep 24, 6:21 AM CDTSpecial Weather StatementAMATexas39 min
Sep 24, 6:58 AM CDTSpecial Weather StatementAMATexas47 min
Sep 24, 7:46 AM CDTSpecial Weather StatementAMATexas44 min
Sep 24, 9:03 AM CDTSpecial Weather StatementAMATexas42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.